COPD patients beginning inhaler therapy at greater short-term risk for CVD

People with chronic obstructive pulmonary disease (COPD) who used long-acting inhaled bronchodilators for the first time demonstrated a 50 percent heightened risk of cardiovascular disease (CVD) in the first 30 days after taking the medicine, according to a study published in JAMA Internal Medicine.

There was no increased risk, and even a slightly reduced risk, in individuals with prevalent use of either long-acting β2-agonists (LABAs) or long-acting muscarinic antagonists (LAMAs). While some patients may use short-acting inhalers to temporarily relieve shortness of breath, people with more severe symptoms may be prescribed long-acting inhalers to help keep their airways open.

“We have provided the first evidence to indicate that new use and duration since initiation of inhaled long-acting bronchodilators are associated with the therapy-related risk of CVD in patients with COPD,” wrote lead author Meng-Ting Wang, PhD, and colleagues.

The researchers studied more than 280,000 Taiwanese patients with COPD. The average age of the study population was 71.4 and 68.9 percent were men.

Over an average follow-up of two years, Wang and colleagues analyzed hospital visits for coronary artery disease, heart failure, ischemic stroke or arrhythmia and compared them to the duration since initiation of long-acting inhaler therapy. There were no significant differences for LABAs versus LAMAs.

“Based on our findings, we suggest that the use of inhaled long-acting bronchodilators in COPD need to be carefully assessed, and a thorough cardiovascular physical examination, especially heart rate measurement and electrocardiograms, need to be performed when prescribing LABAs and LAMAs to patients,” Wang et al. wrote. “Health care professionals should be vigilant for any cardiovascular symptoms during the first 30 days of inhalation therapy. Given that CVD is highly prevalent among patients with COPD, clinicians should also pay attention to the management of CVD risk factors throughout the duration of LABA or LAMA therapy.”

The researchers noted bronchodilators for COPD patients have been shown to increase the inflammatory cytokine levels, which could lead to increased CVD risk. They said more work is needed to determine the subgroups of patients most vulnerable to this inflammatory response and subsequent CVD risk.

Wang and coauthors noted a worsening of COPD could have prompted the use of LABAs or LAMAs and eventually caused CVD, although they attempted to adjust for this confounder. In addition, some CVD risk factors—such as smoking and alcohol consumption—were unavailable and therefore couldn’t be accounted for in the analysis.

However, the researchers believe these limitations wouldn’t fully explain the observed short-term risk increase after the initiation of LABA or LAMA therapy.